Shortness of breath 10 months after CabgX4

I am now 10 months out from cabgX4 and am feeling the sense of shortness of breath and a slight cough which were the same symptoms I had prior to diagnosis of my heart disease. This has been on and off for the past 6 weeks and my Dr. doesn't seem to worried about it. But I just cant seem to get over the worry of this feeling. I am taking crestor, metropolol and lasik ...stressed out!

Report post

14 replies. Join the discussion

p
we must be real close to the same time. had cabgx5 Dec. 14/13 so about a week for me to be 9 months. have really thrown myself into a very strict exercise program that is the center of my day. we are taking some of the same medication. it is an opportunity for a new start so please ask for assistance. everyone has really been great when I go back to Scripps and ask for help. vgw

Report post

Make absolutely sure your doctor is aware of your concerns, but if your cardiologist isn't worried about it don't stress yourself out. Your symptoms aren't necessarily a sign of a problem; most of us had the same symptoms for a period of time after cabg. Your doctor might want to adjust medications. Metropolol can cause shortness of breath and a cough. He/she might want to boost your lasix. They might want to adjust your exercise. Don't stress - communicate with your doc and trust their judgement. Remember to smile a little each day. Here's to continued health and happiness.
Roger

Report post

I am one year post cabgx3 and have a persistant SOB caused be a damaged phrenic nerve caused during surgery. It resulted in a permanently elevated left lung. it shows up on an xray but the test for it is called a sniff test. The Docs are reluctant to tell you if you have it, I think, because of liability issues. It's caused by the ice slush they pour in your cavity to slow your heart down prior to stopping it for surgery. It only happens in a small percentage of cabg's.
Having said all that, your's sounds more like a med issue to me.

Report post

I agree with all that was said above. The other thing I would add is, around here anyways, we've had a higher than normal weed and pollen count all summer long on top of an extra hot season. This has brought about many days of lung "junk". I wouldn't be surprised if it was just plain old allergies....especially since your doc isn't worried. However, always good to follow up ...and even get a second doc's opinion with xrays and consultations.

~Gear

Report post

Just so you know, my Cardiologist wasn't worried about my SOB, either. See above. He even said, and I quote "it wasn't anything we did. Everything we did was perfect". As it turns out, maybe not so perfect. I fired him shortly thereafter.

Report post

“I’m not worried” may be your doctor’s state of mind, but it’s not a diagnosis. You should ask your doctor why you are having symptoms so YOU aren’t worried.
Coronary artery bypass graft surgery often results in chronic chest wall pain, termed “post CABG pain syndrome” (PCP). Direct injury to intercostal nerves during the surgical exposure and harvesting of the left internal mammary artery (LIMA) is presumed to underlie this syndrome and/or dysesthesia (abnormal sensation). It can involve the skin to the left of the sternum, a sensation of heavy weight or pressure in the sternum, pain/discomfort of the sternum, a sensation of some difficulty breathing, etc.
If you are having significant symptoms, appropriate studies must be done to rule out any specific problem, e.g., make sure heart is OK; lungs OK; etc. If all is “OK”, one may well left with the diagnosis of dysesthesia or PCP. Such symptoms may well be the price of a sound heart, and knowing “why” can greatly reduce your worry and help bring peace of mind.

Report post

Thank you all for the posts....it is so helpful to me to read what others have said about my symptoms of Shortness of Breath. I keep using the spirometer which does help ease the discomfort. But hearing what others have to say eases my mind...Cheers to all and thanks for the posts!!!

Report post

Keep going back until get the answers you are after. I had Bypass 7 months ago and got SOB and pain three months later. I've been back and forth to the specialist and GP many, many times. Upshot is 2/3 bypasses have failed - so i'm not back to square one, but close to it. Am finding the specialist quite conservative in his approach. My GP is happy for me to see her only. She seems to want to try different meds whereas the specialists has a wait and see approach. Frankly I'm sick of 'waiting and seeing'. So please persist with your medical team until you get the answers to YOUR queries.

Report post

Should you still need to be on the Metropolol? I was taken off Bisoprolol as cardiologist felt it was the reason for lethargy and shortness of breath. The lethargy is gone and the shortness of breath comes and goes. A recent visit to the cardiologist who performed an ultrasound, a treadmill stress test and ECG trace found no problem. His thinking is that the breathlessness although not ideal is nothing to do with my heart. Perhaps it may then be the medicinal side effects and does the SOB merit the benefits from that medicine?

Report post

The other thing that comes up for me in my "memory of things said" at the time of my procedure was how the CABG itself can PROMOTE Congestive Heart Failure. So, CHF may be the culprit. We all had a little bit if it at least during and just after the open heart surgery so...a remnant of it could still be hanging around your chest.

Report post

Good advice, Roger.

Report post

I will add to the dialogue that I am in the 7 month post-surgery with a 4-way bypass. Basically I have returned to doing everything but still feel chest shortness and occasional SOB. I am trying to get back into the treadmill routine to see if the climbing helps with the SOB. It's good to know that others have experienced the chest soreness and SOB.

Thanks to Imhovey for the comments.

Report post

Tamatum:
Love your honesty!!!!!!! I got rid of the jerk who botched my surgery. I just went in for an angiogram and ended up with bypass x2 and a pacemaker. In a coma 3 weeks and the hospital 6 weeks. No they do not admit to anything and they get away with it!!!! I am probably going to write a letter to the medical board, but they are phony too. I remember back in the seventies when an Arkansas Dr. was taking off women's breasts, claiming they had cancer. Lawyers only take on death or catastrophic injuries. They lie and cover up medical records. I do like this post!!!!!

Report post

Well hello there. I'm on my 11th month after my bypass. I'm taking blood thinner, aspirin, atalenol. When I stopped the blood thinner I noticed that I have the angina pain again when I was working out, or taking the stairs. I told the doctor and he prescribed that medicine again but he also is going to take another cath at the end of this month :( I hope I don't have something serious. I really don't want another surgery. I rather take the blood thinner the rest of my life.
Good luck everyone!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders